It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-11-2005, 01:44 PM   #1
Newbie
(female)
 
Join Date: Jan 2005
Posts: 4
4cats4me HB User
Question Could the acetominophen be destroying my liver??????

I'm starting to panic! Since my car accident the first of December, every pain med I've been prescribed has 325 or 500 mg. of acetominophen in it. My dosage has been 1-2 tablets every 4-6 hours as needed for pain. I've been taking 2 usually every four hours.

My physician never mentioned anything about the amount of acetomenophen I was consuming, but my pharmacist just told me that 1,500 mg. per day should be the maximum consumed to avoid liver damage, and that 2,500 mg. is considered an overdose. When I was taking the Oxy (and then Norco), the amount was only 325 mg. per tablet, but I'm down to ES Vicodin which has 500 mg. per tablet. I take 2 every 4 hours, which means I've getting 4,000 mg. per day!

Has anyone else been told that the acetominophen amounts are that dangerous? The pharmacist told me that the damage would be irreversible. I don't know what to do. My doctor wants me to continue taking milder forms of pain meds so I'm sure he won't put me back on the Norco.

Your input is greatly appreciated!!!!!

Thanks,
Lynn

 
Old 02-11-2005, 02:35 PM   #2
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,440
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: Could the acetominophen be destroying my liver??????

Lord....... Even basic misinformation is spread by pharmacist? The max single dose of tylenol is 1000 mgs , the max daily dose is 4000mgs per day. This is what the manufacturer suggest and what the FDA allows and what knowledgable physicians know.

This obviously isn't good to take the max dose for continued perods of time, But 3 months is short in the grand scheme of things. The two PM medical associations both recognize that for continued use you should cut those numbers in half. If you don't drink or have Hep, you have nothing to worry about and your pharnmacist is wrong. Pick up a bottle of maximum strenght tylenol and read the directions.

Over years or combined with alcohol you can do damage faster but even 3 months would be odd. Unless your already sickly, "yellow."

Vicodin, lortab and the thousands of generic pills prescribed yearly, allow taking 2 tabltes at a time. When you get into certain brands like Vicodin ES 7.5/750, then you would be going above the 1000mg per dose max. Really, you have like 1:milion odds, whatever the national average is of developing liver problems from your described use, could it happen? Anything can happen?

It's good your pharmacist is concerned about your well being, but he is wrong. I have no clue where those numbers came from. Ortho Mcneil wouldn't like those numbers being spread, bad for biz..
Take care, Dave

Last edited by Shoreline; 02-11-2005 at 02:41 PM.

 
Sponsors Lightbulb
   
Old 02-11-2005, 02:56 PM   #3
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,440
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: Could the acetominophen be destroying my liver??????

Recommended Daily Limit of Acetaminophen

4 grams for short-term therapy (<10 days)

2.6 grams for long-term therapy (> 10 days)

Many Over-The-Counter Products Contain Acetaminophen

More than 100 over-the-counter products currently contain acetaminophen, raising the concern that patients may self-medicate and exceed the daily limit.


Lower Doses Recommended In

Alcoholic patients.

Patients taking anticoagulant drugs.
Anorexic or fasting patients.
Patients with hepatic or renal disease.


Chronic Use of Acetaminophen Is Contraindicated

Chronic use of high doses are associated with hepatotoxicity and end-stage renal disease.
Accidental Acetaminophen Poisoning Is Prevalent
Over 56,000 incidents of accidental acetaminophen poisoning were reported in 2001.
........................................ ..............
This is because silly people think if 2 works OK 4 will work better.

No worries, Dave

 
Old 02-12-2005, 05:40 PM   #4
Newbie
(female)
 
Join Date: Jan 2005
Posts: 4
4cats4me HB User
Re: Could the acetominophen be destroying my liver??????

Thank you for the info! I thought it odd that my physcian wouldn't mention anything about it. I've never seen this particular pharmacist before, so maybe she's new and a bit over-reactive.

I've been taking 2000-3000 mg of Tylenol almost daily for over 10 years due to chronic low back pain. I have no other health problems and my most recent blood tests (performed about 6 months ago) showed no health issues at all and a healthy liver.

Thanks again, Dave, for putting my mind at ease and clarifying the situation

Best regards,
Lynn

 
Old 02-12-2005, 10:56 PM   #5
Member
 
Join Date: Feb 2003
Location: Rossville, IN
Posts: 79
wfc33 HB User
Re: Could the acetominophen be destroying my liver??????

Hey-
Nothing new to say as I agree with Dave, but I will tell you that long term over-use is the concern here.Being a liver transplant patient, before transplant the doc didn't really want me using any acetominophen because if yor liver is bad already you avoid anything( or at least indulge very little) in things that involve the liver. Alcohal,large portions of beef ( causes the liver to make a lot of bile and thus can cause pain) and Tylenol was on the list too. When you're waiting on a transplant they try to keep you as healthly as possible until the time is right for the transplant. Anyway, my point is (after that ramble, sorry) that even now my doc asked me to, if I need Tylenol, to use the regular strenght tablets, the 325mgs ones, although 2 at a time is alright. I think it is more a precaution than anything else.In moderation is the motto.

 
Old 02-13-2005, 04:50 PM   #6
Senior Veteran
(female)
 
Join Date: Nov 2003
Location: Missouri
Posts: 2,128
carol632 HB User
Re: Could the acetominophen be destroying my liver??????

Shoreline, isn't norco just vicodin without the tylenol???

Carol
__________________
2 lami's, 3 fusions
bone spur removal
cerv. fusion, 1 level
morphine pump

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Giant Liver Hemangioma nhbiker Liver & Pancreas Disorders 58 07-06-2011 12:03 PM
Normal Lab Work comes back with 125 Liver Enzyme manchak99 Liver & Pancreas Disorders 3 04-23-2010 02:53 PM
When do you qualify for a liver gcbpgh Liver & Pancreas Disorders 11 04-21-2010 08:48 AM
Edema in Both Legs - What could it be? Please Help. RiAnne Foot & Ankle Problems 10 03-06-2010 08:44 PM
Could this be Gallbladder issues? GregM10 Gallbladder 4 06-18-2007 02:45 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



gmak (155), tortoisegirl (154), Shoreline (148), BB07 (91), backhurtz (84), katlin09 (69), Ilovemycutedog (53), galalena (50), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1165), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 02:40 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!